Delaware, 2017

Flooding in Delaware, August 12, 2017

August 12, 2017 · NWS PHI · 3 events in 1 county or zone

A warm front moving through the region, aided by disturbances in the jet stream and a tropical air mass in place, lead to several rounds of showers and thunderstorms which trained across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moving through the region, aided by disturbances in the jet stream and a tropical air mass in place, lead to several rounds of showers and thunderstorms which trained across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 9:04 AM EST, 56 minutes earlier.

Area forecast discussion, Aug 12, 9:04 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1004 AM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will move across the east coast tonight. High
pressure will briefly build across the area Sunday night into
early next week. The front will stall to the south Monday into
Tuesday as an area of low pressure develops along the boundary
and moves eastward along the front. Another frontal boundary may
affect the area Wednesday, before high pressure briefly builds
across the area Wednesday night, then offshore Thursday. A
frontal system could then affect the area late next week or
early next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers will continue to pass across parts of northeastern
Maryland, Delaware and southern New Jersey until early
afternoon. The showers are expected to sink gradually to the
south.

Meanwhile low clouds will remain over eastern Pennsylvania, New
Jersey and the upper Delmarva for the balance of the morning.
The clouds are forecast to lift slowly.

A cold front extended across the eastern Great Lakes and the
Ohio River Valley this morning. The boundary will move eastward
and it is expected to reach central Pennsylvania and western
Virginia toward evening. A line of showers and thunderstorms is
forecast to develop in advance of the front and it should arrive
in Berks County, the Poconos and the Lehigh Valley late this
afternoon. The thunderstorms there may bring strong wind gusts
and hail along with frequent cloud to ground lightning and heavy
rainfall.

Depending upon how much clearing takes place this afternoon,
conditions may be slow to destabilize over parts of southeastern
Pennsylvania and New Jersey. As a result, the showers and
thunderstorms may lose some of their strength as they move
farther to the east late in the day.

High temperatures are expected to favor the lower 80s. Once the
marine layer erodes, the wind should settle into the south and
southwest around 8 to 12 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The low pressure system will be crossing thru New england
tonight. A weak cold front attached to the low will cross our
area from NW to Se overnight. Scattered showers and a few tstms
will be ahead of the front this evening into early tonight,
before pops decrease towards dawn. Low will drop into the upper
50s to low 60s across the nrn areas, and remain closer to 70
over Delmarva and metro Philadelphia.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The cold front is forecast to push south of the area by Sunday
morning, before a secondary front or surface trough may cross
the area later on Sunday into Sunday night. Moisture and lift
will weaken during the day, so it now looks like Sunday will be
a dry day.

The initial cold front is forecast to stall to our south
through Monday and Tuesday. Weak high pressure is forecast to
affect the area Sunday night into early next week. An area of
low pressure is expected to develop along the front to the south
and moves to our east Monday night through Tuesday. Also, a
possible tropical low may lift northward over the Atlantic and
combine with this low and move eastward along the front. Just
like the last couple of days, the GFS remains farther south and
east than the ECMWF with the low. There still remains the
possibility some showers could move across portions of the area
Monday through Tuesday, so we'll keep chance POPS in the
forecast for now. Also on Tuesday, a weak surface trough may
move across the area which may help create a few showers or
thunderstorms as well.

Another frontal boundary may move across the area Wednesday,
Wednesday, before high pressure briefly builds across the area
Wednesday night, then offshore Thursday. This frontal boundary
and subsequent high pressure are forecast to contain dry
weather. However, we move into the end of the week into the
early part of the weekend, a warm front may lift across the area
as high pressure builds offshore, followed by a cold front. The
timing is uncertain as the GFS is slower than the ECMWF, but
they both do indicate this system. So we'll have a chance of
showers and thunderstorms from Thursday night through Friday
night for now.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

A period of lower CIGS/VSBYS is across the terminals this
morning, before conditions will improve during the late
morning/early afternoon hours. More showers and tstms are
expected this afternoon and into the evening as a cold front
crosses the area. More MVFR/IFR will be possible at those times.
Light variable winds early today will become SW at 5 to 10 kts
this afternoon. VFR conditions expected later tonight behind the
cold front.

OUTLOOK...
Sunday-Wednesday...Generally VFR conditions. Scattered showers
and thunderstorms possible Monday-Tuesday which may temporarily
reduce conditions.

&&

.MARINE...
Winds and seas will increase a bit this afternoon ahead of the
low pressure system and front approaching from the Great Lakes.
it doesn't appear that SCA conditions will be reached, so we
will hold on the flag for now. A few gusts in the low 20s kts
are possible and seas could reach 3-4 ft on the ocean, so near
SCA conditions. Sct showers and tstms will bring some locally
higher winds and seas this afternoon and in to the evening. Fair
weather expected later tonight behind the cold front.

OUTLOOK...
Sunday-Wednesday...Sub Small Craft Advisory conditions expected
through the entire period.

RIP CURRENTS...
The risk for the development of dangerous rip currents remains
low for today. However, it may approach moderate along the New
Jersey Shore late in the day as wind speeds increase from the
south.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Iovino
Short Term...O'Hara
Long Term...Robertson
Aviation...Robertson/O'Hara
Marine...Robertson/O'Hara
Hazardous weather outlook, Aug 12, 8:14 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
914 AM EDT Sat Aug 12 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-104-106-131315-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Eastern Montgomery-Lower Bucks-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-131315-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-131315-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007-PAZ054-055-060>062-101>103-105-131315-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Eastern Chester-Western Montgomery-Upper Bucks-
914 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to move in from the west late
this afternoon and this evening. A few of these storms could become
severe and produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

JRK

In the hours before

Special weather statement, Aug 12, 4:25 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
525 AM EDT SAT AUG 12 2017

DEZ003-004-121015-
Inland Sussex-Delaware Beaches-
525 AM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 524 AM EDT, a strong thunderstorm was located over Selbyville, or
10 miles northwest of Ocean City, moving east at 25 mph.

Wind gusts up to 35 mph are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

Locations impacted include...
Millsboro, Selbyville, Dagsboro, Millville, Long Neck, Ocean View,
Frankford and South Bethany.

LAT...LON 3856 7534 3863 7510 3862 7508 3864 7506
      3862 7507 3861 7516 3859 7521 3857 7518
      3859 7514 3858 7507 3860 7507 3860 7510
      3861 7506 3860 7506 3845 7505 3845 7528
TIME...MOT...LOC 0924Z 248DEG 24KT 3848 7520

Robertson
Local storm report, Aug 12, 9:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 AM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     1 W TRAPPE              38.66N  76.08W
08/11/2017                   TALBOT             MD   911 CALL CENTER

            A TREE WAS TAKEN DOWN BY THUNDERSTORM WINDS ONTO WIRES.

&&

EVENT NUMBER PHI1701465

GAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Sussex

When
August 12, 10:00 AM EST
Where
Sussex County, 1.54 mi ENE of Williamsville to 1.14 mi NE of Williamsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.457, -75.103

A pond and stream overflowed which flooded a large portion of a yard.

Flood, Sussex

When
August 12, 10:30 AM EST
Where
Sussex County, 0.86 mi NNE of Bethany Beach to 0.55 mi N of Bethany Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.542, -75.065

High water reported covering portions of Bethany Beach.

Flood, Sussex

When
August 12, 1:15 PM EST
Where
Sussex County, 1.33 mi S of Milford Arpt to 1.35 mi NE of Chestnut Knoll
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.911, -75.427

Several roads closed such as Clark Avenue, Polk Avenue, and Kings Highway due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706855, 706856, 706857.